Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Raleigh, NC

June 19, 2004Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2004, 6:11 PM EDT for Chatham County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 6:11 PM EDT (22:11 UTC)
Expired
Jun 19, 2004, 6:30 PM EDT
In force
19 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192211
SVRRAH
NCC037-192230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FEARRINGTON...OR ABOUT 6 MILES NORTHEAST
  OF PITTSBORO...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 58   
  MPH ARE LIKELY WITH THIS STORM. BOATERS ON LAKE JORDAN ARE ADVISED 
  TO TAKE SHELTER NOW.

LAT...LON 3586 7905 3566 7922 3559 7903 3586 7889

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:30 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 19, 2:30 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT JUN 19 2004

.TONIGHT THROUGH TUESDAY...ISOLATED TO WIDELY SCATTERED CONVECTIVE
STORMS AHEAD OF SOUTHWARD MOVING COLD FRONT THIS EVENING. OTHERWISE
THE NORTHWEST FLOW BEHIND FRONT PUSHES THE MORE MOIST AND UNSTABLE
AIR SOUTHWARD. SUNDAY A COOLER AND NOT AS HUMID DAY. HIGH PRESSURE
BEHIND THE FRONT IN THE OHIO VALLEY PROVIDES NORTHEAST FLOW SUNDAY
AND AN EASTERLY FLOW SUNDAY NIGHT. AS HIGH MOVES OFFSHORE...A RETURN
SOUTHERLY FLOW QUICKLY BRINGS MOISTURE AND INSTABILITY BACK INTO
WESTERN PORTIONS OF FORECAST AREA MONDAY WHERE LOW POPS ARE
FORECAST. BETTER CHANCE FOR CONVECTIVE STORMS TUESDAY AS LEE SURFACE
TROUGH WITH LOW LEVEL CONVERGENCE DEVELOPS OVER THE FORECAST AREA.
MEANWHILE THE FLOW ALOFT SUGGESTS POTENTIAL FOR WEAK SHORT WAVES
MOVING WEST TO EAST ACROSS THE AREA MONDAY AFTERNOON THROUGH
TUESDAY. ABOVE IS CONSISTENT WITH NWP MODELS. THE GFS SURFACE LOW
SEEN IN THE MID ATLANTIC STATES TUESDAY MAY BE DUE TO CONVECTIVE
FEEDBACK.

.WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE TO THE CURRENT FORECAST.
DIFFERENCE IN TIMING OF WIND SHIFT BETWEEN THE ETA AND GFS TUESDAY
NIGHT/WEDNESDAY. CONSIDERING RELATIVELY WEAK NATURE OF THE TRAILING
SURFACE HIGH PREFER A LATER TIMING AND NOT SO SEVERE A SHIFT TO
NORTH WITH THE WIND. SOUTHERLY FLOW QUICKLY RETURNS WEDNESDAY.
THURSDAY THERE IS SOME DIFFERENCE IN THE POSITION OF THE SURFACE LOW
BUT ALL AGREE TO A POSITION TO THE NORTH... LEAVING OUR AREA IN
SOUTHWEST TO WEST FLOW THURSDAY. A SHIFT TO NORTH FLOW BEHIND THIS
FEATURE LOOKS WEAK AND SHORT LIVED. SOUTHWEST FLOW RETURNS DURING
THE DAY FRIDAY AND CONTINUES INTO SATURDAY. THIS ALL BOILS DOWN TO
CONTINUED MAINLY AFTERNOON AND EVENING RAIN CHANCES. TEMPERATURES
MINIMALLY COOLER THAN VALUES OF THE PAST FEW DAYS BUT STILL ABOVE
NORMAL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

KK
Hazardous weather outlook, Jun 19, 5:54 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT SAT JUN 19 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200954-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
554 AM EDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

AFTERNOON HEAT INDEX VALUES IN THE COASTAL PLAIN WILL REACH AROUND
100 DEGREES. JUST ISOLATED THUNDERSTORM ACTIVITY EXPECTED THIS
AFTERNOON. ANY STORMS THAT OCCUR WILL BE ACCOMPANIED BY WIND GUSTS UP
TO 40 MPH...FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WEATHER EXPECTED SUNDAY WITH RETURN SCATTERED AFTERNOON
SHOWERS AND STORMS... ESPECIALLY TUESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 19, 5:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     GREENSBORO              36.08N 79.83W
06/19/2004  50 MPH           GUILFORD           NC   TRAINED SPOTTER

            WIND SPEED ESTIMATED BY TRAINED SPOTTER...TREE LIMBS DOWN
            ON JOYNER STREET.

&&

MWS
Special weather statement, Jun 19, 5:28 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT SAT JUN 19 2004

NCZ008-023>025-038>041-074-075-192230-
CHATHAM NC-DAVIDSON NC-DURHAM NC-ORANGE NC-RANDOLPH NC-WAKE NC-
528 PM EDT SAT JUN 19 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS
ORANGE...DURHAM...DAVIDSON...RANDOLPH...CHATHAM...AND NORTHWEST
WAKE COUNTIES THROUGH 630 PM EDT...

AT 528 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM REDCROSS TO HILLSBOROUGH MOVING SOUTHEAST AT 25
MPH.

THE STRONGEST STORM IS MOVING SOUTHEAST ALONG HIGHWAY 421...INTO
NORTHWEST CHATHAM COUNTY...AND WILL AFFECT SILER CITY AT 545 PM AND
BEAR CREEK BY 600 PM.

OTHER LOCATIONS AFFECTED BY THESE STORMS INCLUDE DURHAM AT 540
PM...PITTSBORO AROUND 600 PM...AND RALEIGH AT 615 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

MWS
Special weather statement, Jun 19, 5:58 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT SAT JUN 19 2004

NCZ038-073-074-192300-
DAVIDSON NC-MONTGOMERY NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...LEXINGTON AND TROY
558 PM EDT SAT JUN 19 2004

A THUNDERSTORM MOVING SOUTHEAST ALONG THE YADKIN RIVER WILL MOVE
ACROSS HIGH ROCK LAKE BETWEEN 600 PM AND 615 PM...AND BADIN LAKE
AROUND 630 PM. BOATERS ON THE LAKES SHOULD SEEK SHELTER IMMEDIATELY
AS GUSTY WINDS OF 40 TO 50 MPH... VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:02 PM EDTSevere Thunderstorm WarningRAHWayne43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.